Unipolar / Bipolar

I have been diagnosed with "unipolar," chronic depression since puberty, and it has responded to SSRIs only moderately well (Paxil and Remeron seem the best).  I always seem to cycle back down, though, and it has gotten to the point where I feel as though my entire life is on hold.  After a particularly arduous event, my doctor suggested that I might have some atypical bipolar characteristics and we should try Depakote in addition to the Paxil (45 mg) and Remeron (45 mg) as well as Topamax (200 mg), which I am taking to counteract the insidious appetite increase problems with Remeron.  After two days with 1000 mg Depakote, I felt just wonderful--and I have for the past three weeks.  My racing thoughts and obsessive nitpickings are gone and I truly do not feel depressed.  



MY PROBLEM: I can't wake up in the morning.  I sleep through my alarm, sometimes up to two hours (!) late.  I've tried every behavioral fix I can think of, and am even falling asleep at 9p to get up at 6a, but inevitably don't get out of bed before 7:30.  My doctor was--as am I, obviously--very pleased with the Depakote, and so has suggested cutting down the Remeron to 30mg.  



2 QUESTIONS:

1) should I be taking all these meds?  your webpage was wonderfully interesting and helpful for me--not enough is said about those of us for whom SSRIs just don't cut it.  I just worry that maybe these antidepressants may be causing more problems than they're alleviating.

2)what can I do about over-sleeping, phamacologically speaking? is my doctor's advice sound, in your opinion, or should he be doing more?



Thanks much for your time. You're doing a wonderful job.

Dear Anouk --
Thanks for your encouragement.  I'm glad to hear you found something that really seemed to help.  Basically I'd say that means that you now have to slowly taper off the antidepressants, and hope that much of what remains as a problem is related to that -- it could be, including the sleeping problem you describe.  Unfortunately, that means a really slow process toward a "fix", also.  I agree with what I see your doctor doing.  I think I'd take out the Remeron first and hope that allowed a decrease in Topomax; one or the other is in my opinion the most likely basis for your problem, as nearly everyone I've treated who responds like this to Depakote can take 1000 mg without sleep problems like this.  I don't really know how the Paxil is figuring in, as far as interactions. 

Dr. Phelps

 
Published April, 2001